Academic Journals Database
Disseminating quality controlled scientific knowledge

Acute ocular complications from self-administered topical Kermes

ADD TO MY LIST
 
Author(s): Al-Ghadeer Huda

Journal: Middle East African Journal of Ophthalmology
ISSN 0974-9233

Volume: 17;
Issue: 4;
Start page: 382;
Date: 2010;
Original page

Keywords: Cicatrization | Conjunctiva | Crimson | Kermes | Ocular Complication | Symblepharon | Visual Impairment

ABSTRACT
To report severe ocular complications and their management after self-administered topical kermes dye eye drops. A case report of a 55-year-old man who suffered severe ocular surface damage after application of topical kermes eye drops to his left eye. Active compounds of the kermes eye drops were studied for their composition. Patient reported decreased vision in the affected eye and the external eye examination revealed complete corneal abrasion, cicatrization of the conjunctiva, and symblepharon formation. The patient required immediate cleansing of the ocular surface along with irrigation. He was treated with topical corticosteroids and frequent lubrication. Gas chromatography/mass spectrometry analysis of the retrieved topical material revealed the presence of acid. The patient′s visual acuity improved from 20/200 before treatment to 20/25 after treatment.Topically administered kermes eye drops may cause severe ocular injuries. Public education, early recognition of such injuries, and timely intervention may prevent permanent damage to the ocular adnexae.
RPA Switzerland

Robotic Process Automation Switzerland

    

Tango Jona
Tangokurs Rapperswil-Jona